Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 85, NWS Aberdeen, SD

July 15, 2000Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 15, 2000, 5:59 PM CDT for Jones County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 2000, 5:59 PM CDT (22:59 UTC)
Expired
Jul 15, 2000, 6:45 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jones County, SD

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-605 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS53 KABR 152302
SVRABR
SDC075-152345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
459 PM MDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 545 PM MDT

* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 14 MILES NORTHEAST OF MURDO...NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
RURAL JONES COUNTY JUST NORTH OF DRAPER THROUGH 545 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.
&&
LAT...LON 4406 10070 4393 10052 4413 10036 4419 10047

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 3:25 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SAT JUL 15 2000

FCST FOCUS ON TSTM/SVR WX CHCS TNGT. COOLER AND LESS HUMID
THEREAFTER.

SURFACE MAP SHWS CDFNT FM WRN ND TO NEB PNHDL WITH A 2 MB PRES RISE
BND FNT IN MT WHERE DWPTS ARE IN THE 30S AND 40S WITH GUSTY WNDS.
AHD OF FNT DPWTS SURGING INTO THE UPPER 60S TO LOWER 70S WITH LIS
OF -6 TO -10 ACRS OUR CWA...AND CAPES OF 3000-5000 J/KG PER GOES SNDR.
PROBLEM RIGHT NOW IS VERY WARM MID LVL TMPS SUPRESSING THINGS. IN
FACT...KABR DOPPLER RADAR SHWG SCT SHWRS AHD OF FNT BUT THEY ARE
HAVING HARD TIME INCRG. HOWEVER...MDLS INDICATE AS UPR TROF SWINGS
EWD ACRS SRN CANADA MID LVL TMPS COOL ENUF TO BRK THE CAP THIS
EVENING. MESOETA SNDGS SUGGEST THREAT OF SUPERCELLS WITH A TORNADO
PSBL AS HELICITIES INCR TO OVR 200 M2/S2...BUT MAIN MODE OF SVR SHD
BE SCT-BKN LN OF TSTMS WITH DAMAGING WNDS/LRG HAIL. DAMAGING WNDS
THREAT INCRS TNGT DUE TO STRENGTHENING MID LVL WNDS TO 40 KTS. WILL
GO WITH 40-50 POPS IN ERN CWA AND LESS POPS WESTRIVER. FROPA XPCTD
BY 00Z MBG/PIR AREAS...05Z AT KABR AND 10Z MN COUNTIES.

STG CANADIAN HI BLDS INTO THE NRN PLNS BEGINNING SUNDAY WHICH SHD PUSH
FNT WELL S OF CWA. THIS WILL BRING IN COOLER AIR WITH DWPTS DROPPING
INTO THE 50S. IN FACT...H8 TMPS DIP TO AROUND 10C ON MONDAY IN NRN
SD WHICH TRANSLATES TO MAX TMPS IN THE 70S. QUITE A CHG FM THE PAST
CPL OF WKS ARND HERE.

...EXTENDED DISCUSSION...
THE UPPER RIDGE OVER THE REGION IS OVERRUN BY CANADIAN LOW EARLY IN
THE EXTENDED PERIOD.  IT REBUILDS THROUGH THE PERIOD WITH THE AXIS
FARTHER WEST.  THERE WILL BE SEVERAL WAVES MOVING THROUGH THE UPPER
FLOW THAT WILL INFLUENCE THIS PERIOD.  THE STRONGEST WILL MOVE
THROUGH LATE TUESDAY AND WEDNESDAY.  AT THE SURFACE TUESDAY WILL SEE
HIGH PRESSURE BUILDING IN FROM THE NORTH WITH AN INTENSIFYING LOW
MOVING UNDER THE UPPER WAVE APPROACHING THE AREA FROM THE WEST.
WILL MODIFY MRF ACCORDING TO MAN PROGS AND PLACE THE LOW CLOSE TO
THIS AREA BY LATE TUESDAY AND MOVING ACROSS WEDNESDAY.  WILL MENTION
PRECIPITATION IN THE WEST ON TUESDAY AND WEDNESDAY AND HOLD OFF
UNTIL WEDNESDAY FOR THE EAST.  TEMPERATURES WILL START THE EXTENDED
PERIOD COOLER THAN CURRENT BUT WILL WARM AGAIN WEDNESDAY AND
THURSDAY ALTHOUGH NOT TO CURRENT VALUES.

.ABR...NONE.
JH/KEEFE

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.